Alert archive / Minnesota / Wind Advisories in 2017
Wind Advisory 6, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Nov 28, 2017, 1:21 PM CST for 10 counties in Minnesota; 6 counties in Wisconsin. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2017, 1:21 PM CST (19:21 UTC)
- Expired
- Nov 28, 2017, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 14 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WWUS73 KDLH 281921 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 121 PM CST Tue Nov 28 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>003-006>008-290000- /O.NEW.KDLH.WI.Y.0006.171128T1921Z-171129T0000Z/ Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Burnett-Washburn-Sawyer- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Grantsburg, Spooner, and Hayward 121 PM CST Tue Nov 28 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect until 6 PM CST this evening. * LOCATION...Northeast Minnesota and Northwest Wisconsin. * WINDS...West 15 to 25 mph with gusts up to 50 mph. * TIMING...Now through 6 PM. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
416 WWUS73 KDLH 290004 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 604 PM CST Tue Nov 28 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>003-006>008-290115- /O.EXP.KDLH.WI.Y.0006.000000T0000Z-171129T0000Z/ Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Burnett-Washburn-Sawyer- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Grantsburg, Spooner, and Hayward 604 PM CST Tue Nov 28 2017 ...WIND ADVISORY HAS EXPIRED... Winds will continue to decrease as the night wears on. As a result, the wind advisory is no longer in effect. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Nov 28, 11:57 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 28, 11:57 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1157 AM CST Tue Nov 28 2017
.UPDATE...
Issued at 1157 AM CST Tue Nov 28 2017
Updated for 18Z Aviation discussion below.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 239 AM CST Tue Nov 28 2017
An area of low pressure was moving into northwest Ontario at
745Z. A cold front associated with the low was moving through
northeast Minnesota and was just about to exit, with it progged to
move through northwest Wisconsin by 09Z. It's been a fairly dry
frontal passage with the bulk of the moisture above 6K feet.
Cirrus clouds were flowing over the region in the vicinity of the
front. Some light rain did affect a portion of far northern St.
Louis county near Crane Lake which picked up a couple hundredths
of an inch. No additional rain is expected as the front continues
on its eastward trek.
A second cold front that is trailing the surface low as it moves
over Hudson Bay today, will reach the international border by
noon. Cold air advection will occur ahead of the front and drop
850mb temps into the single digits below zero celsius. With
limited moisture ahead of the front, no precipitation is expected
in the morning. The cold front slows and begins to wash out in the
afternoon at the surface. A mid level thermal trof that follows
behind the front, is associated with the short wave trof crossing
the region in the afternoon. There is a bit more moisture to work
with, but little omega to generate much of anything other than
flurries along the Canadian border. Gusty winds will accompany
both fronts with some gusts of 30 to 35 mph possible, especially
over the higher terrain areas in the afternoon.
Upper level and surface ridging build into the region tonight as
the surface low/short wave trof departs. Warm air advection
accompanies the ridging with 850mb temps warming back to near 0C
by 12Z Wednesday over the western edge of the forecast area.
The ridging stays nearby through Wednesday morning. In the
afternoon, the next surface low and its parent upper trof begin to
work into the eastern Dakotas. A tightening pressure gradient
will lead to some brisk winds in the late afternoon over the
western third of the region with some gusts to near 30 mph not out
of the question. Temps will remain above normal through
Wednesday.
.LONG TERM...(Wednesday night through Monday)
Issued at 239 AM CST Tue Nov 28 2017
The extended forecast period continues to show a few chances of
precipitation, with temperatures nearly 5 to 10 degrees above
seasonal averages for this time of the year through most of the
period.
Wednesday night and Thursday morning continue to show chances of
light snow over the northern one-half of our the Northland
forecast area. A mid-level shortwave, with an associated surface
cold front will move through the region Thursday morning. The best
lift will be over the northern areas along the International
Border. However, QPF is looking to be low due to a lack of deeper
moisture, especially in the dendritic snow growth zone. GEFS and
SREF snowfall ensembles are both indicating around 0.5" to 1" of
new snowfall at INL. Due to the amounts from the ensembles,
increased the snow amounts above the consensus blends slightly.
Still, this system shouldn't amount to much in terms of impactful
snowfall. There may be some lingering cold air advection light
snow Thursday afternoon over the east, but this should be very
light.
From Thursday night through Friday, mid-level flow becomes more
zonal and surface high pressure builds across the Central Plains.
A very weak wave might bring a small chance for precipitation
Friday afternoon over the east, but the forcing looks rather weak.
There is a better chance Friday night over our eastern counties
as a weak cold front moves through.
For the upcoming weekend and beyond, there looks to be another
shot of precipitation sometime Sunday night through the day Monday
as a high-amplitude trough is progged to develop over the western
United States and advance eastward. However, there is a good deal
of uncertainty as the GFS/ECMWF/GEM models all have varying
solutions, including the ECMWF bringing the trough through the
Northland Monday, but the GFS keeps zonal flow over us at the same
time, and instead cuts the mid-level trough off and keeps it over
the Texas Panhandle. Due to the uncertainty, decided to lean on
the consensus blends for now.
Temperatures continue to be above seasonal averages, with highs
in the middle to upper 30s most days, with a return to more
average temperatures by early next week. Overnight lows are
forecast in the middle to upper 20s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM CST Tue Nov 28 2017
VFR conditions expected through the forecast period with strong
winds this afternoon and this evening. Strong low pressure over
far northern Ontario will continue moving eastward through the
forecast period. Strong west to northwest winds will continue over
northern Minnesota and northwest Wisconsin into this evening. A
ridge of surface high pressure will move through the region late
tonight and Wednesday. Winds will back south-southeast late
tonight and speeds will increase after sunrise Wednesday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 43 17 35 27 / 0 0 0 10
INL 37 11 35 26 / 10 0 0 50
BRD 44 20 40 30 / 0 0 0 10
HYR 45 16 39 30 / 0 0 0 10
ASX 46 21 40 30 / 0 0 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 10 PM CST this evening for LSZ146-147.
Small Craft Advisory until 10 PM CST this evening for LSZ121-
140>145-148.
&&
UPDATE...Huyck
SHORT TERM...GSF
LONG TERM...JTS
AVIATION...HuyckHazardous weather outlook, Nov 28, 3:08 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 308 AM CST Tue Nov 28 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 308 AM CST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-291130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 308 AM CST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Hazardous conditions for smaller vessels will continue today as gusty southwest winds this morning slowly turn more westerly this afternoon, and northwesterly by this evening as a secondary cold front moves through western Lake Superior this evening. A Small Craft Advisory is in effect for all of western Lake Superior, with a Gale Warning in effect for the nearshore waters from Port Wing, WI to Bayfield, WI late this morning through the evening as winds become more westerly. Please see the latest Nearshore Marine Forecast and Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves will increase once again for Wednesday night through Thursday. Winds will initially build from the south and will turn northwesterly by Thursday afternoon. Gusts up to 30 knots and building waves will create hazardous conditions for small craft. GSF/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Nov 28, 10:09 AM CST, 3 hours 12 minutes before
Special Weather Statement National Weather Service Duluth MN 1009 AM CST Tue Nov 28 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>003-006-007-290000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Burnett-Washburn- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Grantsburg, and Spooner 1009 AM CST Tue Nov 28 2017 ...Strong and gusty winds are expected today in Northeast Minnesota and Northwest Wisconsin... Wind gusts of 40 to 45 mph are expected today. Please use caution while traveling and also tie down any loose items that may blow around. Wolfe
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 1:08 PM CST | Small Craft Advisory | DLH | 15 hr |
Nearby
Wind Advisories in Minnesota, 2017Wind Advisories in Wisconsin, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.